[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.125.253. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 2,004
Citations 0
JAMA Clinical Challenge
August 6, 2014

Malar Rash in a Stem Cell Transplant Recipient

Author Affiliations
  • 1Department of Dermatology, School of Medicine, Stanford University, Stanford, California
  • 2Dermatology Service, Veterans Affairs Palo Alto Health Care System, Palo Alto, California
JAMA. 2014;312(5):547-548. doi:10.1001/jama.2014.1370

A 41-year-old white man with a history of myelofibrosis went on a sailing trip during which he was exposed to intense sunlight. Subsequently, he noted development of a nonpruritic rash on his face, trunk, and extremities. The rash was associated with intermittent fever, muscle pain, and weakness. His myelofibrosis had been treated 2 years earlier with a splenectomy and allogeneic peripheral hematopoietic stem cell transplantation from a single-antigen mismatched unrelated donor. A busulfan-based myeloablative regimen was used for preconditioning before the transplant. After the transplant, he experienced acute graft-vs-host disease predominantly manifested by gastrointestinal symptoms. He had received tacrolimus, but that was tapered off 4 months before his current problems began. His only current medication is daily oral acyclovir.

First Page Preview View Large
First page PDF preview
First page PDF preview
×